A woman in her 70s with a medical history that was significant for polycythemia vera and acute myelogenous leukemia was seen for evaluation of textural skin changes on her face that had been present for 2½ years. She denied having pruritus or pain, but her skin had a rough sandpapery sensation. She reported that the involvement extended to her neck, the upper part of her chest, and her bilateral forearms. She associated the onset of the textural changes with her diagnosis of polycythemia vera. She stated that it began before her diagnosis of acute myelogenous leukemia and the initiation of treatment with hydroxyurea 4 years later. She had previously received treatment with long courses of triamcinolone acetonide cream, 0.1%, bacitracin ointment, and a combination antibiotic ointment of neomycin sulfate, polymyxin B, and bacitracin, with no improvement of her skin’s condition. Her additional daily medication regimen included donepezil hydrochloride, melatonin, and aspirin, 81 mg.
Curtis JA, Florell SR, Zussman J. Sandpapery Skin. JAMA Dermatol. 2015;151(11):1251–1252. doi:10.1001/jamadermatol.2015.2339
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: